Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Northern Indiana

June 4, 2002Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 4, 2002, 4:10 PM EST for Wabash County, Indiana. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 4:10 PM EST (21:10 UTC)
Expired
Jun 4, 2002, 4:40 PM EST
In force
30 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 43 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:15 PM ESTHail 0.75Roann, IN
Jun 4, 4:22 PM ESTHail 0.88North Manchester, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 042110
SVRFWA
INC169-042140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EST TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WABASH COUNTY IN INDIANA

* UNTIL 440 PM EST

* AT 410 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF NORTH MANCHESTER...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  NORTH MANCHESTER
  ROANN
  LAKETON

THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4103 8593 4091 8594 4090 8565 4103 8569

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:18 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 4, 3:18 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EST TUE JUN 4 2002

MID LEVEL CAP HAS BEEN WEAKENING...BUT STILL ABLE TO INHIBIT TSTM
FORMATION OVER NRN INDIANA AND NW OH. STNRY FRONT ACRS FAR NRN
INDIANA HAS BEEN A TRIGGER FOR STORMS. STORMS AT 20Z FIRING ALONG
FRONT WEST OF FWA...SO EXPECT DEEPER CONVECTION ALONG FRONT. WILL
KEEP LIKELY OR HIGHER POPS TONIGHT AS FRONT PUSHES SOUTH AS A COLD
FRONT. STILL EXPECT SOME STORMS AND SHOWERS WEDNESDAY AS STILL EXPECT
PCPN BEHIND FRONT...OTHERWISE...SHOULD SEE RAIN ENDING FROM THE NW AS
FRONT MOVES FARTHER SOUTH. GENERALLY USED ETA/AVN MOS AS THESE MODELS
APPEAR TO HAVE A REASONABLE HANDLE ON THERMAL FIELDS AND LOCATION OF
CONVECTION. EXPECT PARTLY CLOUDY CONDTNS THURS AND FRI WITH TEMPS A
LITTLE BELOW NORMAL BEHIND FRONT.

EXTENDED FORECAST
THE BIG CHALLENGE IS WHETHER OR NOT TO ADD PRECIPITATION CHANCES FOR
SUNDAY.  THE AVN MODEL BRINGS A WEAK UPPER TROUGH ALONG THE SOUTHERN
STREAM OF THE JET STREAM ACROSS THE SOUTHERN PLAINS AND THE LOW
MISSISSIPPI VALLEY.  ALTHOUGH THE UKMET AND ECMWF DO NOT READILY
PICK UP ON THIS WAVE...A MOIST SOUTHERLY FLOW AND APPROACHING FRONT
TO THE WEST AS A LOW EJECTS ACROSS THE NORTHERN PLAINS WARRANTS THE
INCLUSION OF POPS ON SUNDAY.  WITH THE UNCERTAIN TIMING OF THIS
FRONT...WE KEPT THE CHANCE FOR POPS IN THE FORECAST ON MONDAY AND
TUESDAY.  LITTLE CHANGES WERE MADE TO THE TEMPERATURES.

.IWX...NONE.

SKIP/MBS/PBM

In the hours before

Local storm report, Jun 4, 12:50 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    3 N FT WAYNE BAER ARPT    IN   1 INCH HAIL
06/04/02   ALLEN                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 4, 12:59 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1259 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    3 NE FT WAYNE BAER ARPT   IN   .75 INCH HAIL
06/04/02   ALLEN                          EVENT DURATION 2
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 4, 1:00 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
100 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    FT WAYNE BAER ARPT        IN   1.5 INCH HAIL
06/04/02   ALLEN                          REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Jun 4, 1:10 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
110 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    BIPPUS                    IN   1 INCH HAIL
06/04/02   HUNTINGTON                     REPORTED BY FIRE AND
                                          RESCUE.

1226 PM    2 S ABOITE                IN   1 INCH HAIL
06/04/02   ALLEN                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1240 PM    FT WAYNE BAER ARPT        IN   .75 INCH HAIL
06/04/02   ALLEN                          REPORTED BY STORM
                                          SPOTTER.

1240 PM    3 N FT WAYNE BAER ARPT    IN   1 INCH HAIL
06/04/02   ALLEN                          REPORTED BY STORM
                                          SPOTTER.

1240 PM    FT WAYNE BAER ARPT        IN   1.5 INCH HAIL
06/04/02   ALLEN                          REPORTED BY FIRE AND
                                          RESCUE.

1242 PM    3 NE FT WAYNE BAER ARPT   IN   .75 INCH HAIL
06/04/02   ALLEN                          EVENT DURATION 2
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 4, 3:50 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    4 SW ROCHESTER            IN   1.75 INCH HAIL
06/04/02   FULTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 4, 3:55 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    1 SW ROCHESTER            IN   1.75 INCH HAIL
06/04/02   FULTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:08 PM ESTSevere Thunderstorm WarningIWXHuntington, Whitley32 min
Jun 4, 12:24 PM ESTSevere Thunderstorm WarningIWXAllen46 min
Jun 4, 3:36 PM ESTSevere Thunderstorm WarningIWXFulton44 min
Jun 4, 4:04 PM ESTSevere Thunderstorm WarningIWXKosciusko, Miami46 min
Jun 4, 4:25 PM ESTSevere Thunderstorm WarningIWXHuntington45 min
Jun 4, 4:39 PM ESTSevere Thunderstorm WarningIWXWabash41 min
Jun 4, 4:46 PM ESTTornado WarningIWXHuntington24 min
Jun 4, 5:03 PM ESTTornado WarningIWXWells47 min
Jun 4, 5:09 PM ESTTornado WarningIWXHuntington41 min
Jun 4, 5:20 PM ESTSevere Thunderstorm WarningIWXAdams40 min
Jun 4, 5:59 PM ESTSevere Thunderstorm WarningIWXAdams31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.